When most people think about getting an organ transplant, they focus on the obvious physical aspects: the illness, the operation, and the healing. They're less likely to think about the emotional impact. But that can be profound too, both for you and the people around you.
Nearly all people who receive a transplant, experts say, feel elated and experience a sense of relief and hope after a surgery that goes well. But with time, that initial optimism may be tinged with other feelings. You may start to worry about your condition coming back. You may be afraid of organ rejection. Or you may fixate on the uncertainty of the future.
It's perfectly natural to have these feelings. But if these worries take over your life, you need to do something about it.
Guilt After an Organ Transplant
Guilt is a common reaction people have after a transplant. Patients often report thinking a lot about the donor and felling guilty about benefitting from the donor's death. This feeling can be especially strong for people who became very ill while waiting and prayed or hoped for an organ to become available. After the procedure, some get the feeling that they had been wishing for someone else to die.
One way people come to terms with these feelings is by focusing on the fact that for both the donor family and the recipient the transplant is one way to get a sense of meaning from a death. That understanding, the experts say, can be a source of comfort.
For many people, getting in touch with the donor family can help. To respect privacy, organ donation organizations won't allow you to get in direct contact without the donor family's agreement. But you can at least write a letter that your health care team can pass on to them.
Organ Transplant and Family Issues
Problems with family present another emotional hurdle for many people after a transplant. In most cases, transplants happen rather suddenly, so it's not something you can plan for. As a result, your home life may be turned upside down. Also, you won't be able to predict how you'll feel afterwards.'
In addition, the steroids you will likely be taking can have the effect of a mood amplifier. In the first few weeks, especially, when the doses are highest, the medicine will wind you up and make it hard to sleep. The sudden changes in the family -- and in your behavior -- can be extreme. Just keep in mind that recovery is a process that needs adjustment and time.